Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 164, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Oct 24, 2001, 6:25 PM CDT for Logan County, Kentucky. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 6:25 PM CDT (23:25 UTC)
- Expired
- Oct 24, 2001, 7:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Logan County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 6:38 PM CDT | Hail 0.75 | Elkton, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 675 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
421 WUUS53 KLMK 242325 SVRSDF KYC141-250015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 625 PM CDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 715 PM CDT * AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF SPA...OR ABOUT 40 MILES WEST OF BOWLING GREEN...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPA...LEWISBURG AROUND 630 PM CDT RUSSELLVILLE AROUND 635 PM CDT CORINTH AROUND 645 PM CDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. LAT...LON 3701 8721 3683 8725 3666 8678 3702 8669 JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:33 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Oct 24, 2:33 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION... CORRECTION.. NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT WED OCT 24 2001 CONCERN FOR THIS FORECAST PACKAGE CONTINUES TO BE TIMING OF COLD FRONT AND POTENTIAL FOR SEVERE WEATHER. AT 18Z THE COLD FRONT EXTENDED FROM EXTREME NORTHEAST ILLINOIS TO JUST EAST OF ST LOUIS. ON ITS CURRENT TRACK THE FRONT WILL MOVE ACROSS LOUISVILLE AND BOWLING GREEN AROUND 00Z AND LEXINGTON AROUND 02Z. A SOLID LINE OF STORMS HAD DEVELOPED ALONG THE FRONT WITH NUMEROUS REPORTS OF SEVERE WEATHER. 18Z 0-3KM SR HELICITY VALUES IN THE VICINITY OF THE FRONT WERE AROUND 300 SO THE POTENTIAL REMAINS GOOD FOR TORNADO DEVELOPMENT...ESPECIALLY ACROSS OUR NORTHERN CFA. LLJ OF 50 KTS WILL ALSO PRODUCE STRONG GUSTY WINDS ALONG THE FRONT. WE WILL KEEP A HIGH POP IN THE FORECAST THROUGH MIDNIGHT WITH THE MENTION OF STRONG STORMS. PRECIPITATION WILL END QUICKLY AS DRY COLD AIR ADVECTS INTO THE REGION ON A STRONG NORTHWEST FLOW. TEMPERATURES WILL DROP RAPIDLY WITH READINGS IN THE 40S BY MORNING. COLD AIR CU WILL DEVELOP IN THE NORTHWEST FLOW THURSDAY BUT TEMPERATURES WILL WARM INTO THE UPPER 50S. ADDITIONAL ENERGY WILL DIG INTO THE TROF ON FRIDAY AND BRING THE COLDEST AIR INTO THE REGION OVER THE WEEKEND WITH TEMPERATURES SUNDAY MORNING IN THE 20S. PREVIOUSLY MENTIONED LIGHT RAIN OR SNOW ON SATURDAY LOOKS TO REMAIN NORTH AND EAST OF THE CFA SO WE WILL KEEP THE CFA DRY OVER THE WEEKEND. THE FIRST HALF OF NEXT WEEK LOOKS DRY WITH A GRADUAL WARMING TREND. .SDF...TORNADO WATCH 797 IN EFFECT FOR SOUTHERN INDIANA THROUGH 7 PM EST. JA
In the hours before
Special weather statement, Oct 24, 4:00 PM CDT, 2 hours 25 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-250400- CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 500 PM EDT WED OCT 24 2001 ...WIDESPREAD SEVERE WEATHER EVENT EXPECTED FROM LATE THIS AFTERNOON UNTIL ABOUT MIDNIGHT WITH TORNADOES POSSIBLE... THE STORM PREDICTION CENTER HAS INDICATED THAT A HIGH RISK OF SEVERE THUNDERSTORMS EXISTS OVER ALL OF SOUTH CENTRAL INDIANA...AND MUCH OF CENTRAL KENTUCKY...WITH A MODERATE RISK OVER SOUTHERN KENTUCKY. THE RISK OF SEVERE STORMS SHOULD LAST UNTIL AROUND MIDNIGHT. THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. A POWERFUL LINE OF THUNDERSTORMS...FROM NORTHERN INDIANA TO NORTHEAST ARKANSAS...WILL SWEEP EAST THROUGH ALL OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY...THROUGH ABOUT MIDNIGHT. THE GREATEST THREAT OF TORNADOES APPEARS TO BE OVER SOUTH CENTRAL INDIANA AND THAT PART OF NORTH CENTRAL KENTUCKY NEAR THE OHIO RIVER...THROUGH MID EVENING. IN ADDITION...WIDESPREAD WIND DAMAGE IS EXPECTED WITH 60 TO 80 MPH THUNDERSTORM WINDS COMMON...WITH ISOLATED HIGHER GUSTS POSSIBLE. LARGE HAIL MAY ALSO OCCUR. EVERYONE SHOULD HAVE A PLAN TO SURVIVE A TORNADO...WHETHER YOU ARE IN YOUR HOME...AT WORK OR SCHOOL...IN A MOTOR VEHICLE...OR AT A STORE OR MALL. AT HOME...WORK OR SCHOOL...MOVE TO A PRE-DESIGNATED SHELTER...SUCH AS THE INTERIOR PART OF A BASEMENT. YOUR SHELTER SHOULD INCLUDE A NOAA WEATHER RADIO WITH A WARNING ALARM TONE AND BATTERY BACK-UP. IF A SPECIFIC SHELTER DOES NOT EXIST...GO TO AN INTERIOR HALLWAY OR SMALL ROOM ON THE BUILDINGS LOWEST LEVEL. PEOPLE IN MOBILE HOMES AND AUTOMOBILES ARE QUITE VULNERABLE TO HIGH WINDS AND EVEN MOBILE HOMES THAT ARE TIED DOWN CANNOT WITHSTAND THE FORCE OF TORNADIC WINDS. IF YOU LIVE IN A MOBILE HOME COMMUNITY... ...MAKE ARRANGEMENTS TO STAY WITH FRIENDS OR FAMILY WHO HAVE BASEMENTS. PUT YOUR PLAN IN ACTION WHEN A TORNADO WATCH IS ISSUED. LEAVE YOUR MOTOR VEHICLE FOR SAFE SHELTER IF POSSIBLE. DO NOT SEARCH OUT A HIGHWAY OVERPASS. IT IS A COLLECTION AREA FOR TORNADIC DEBRIS AS WELL AS A WIND TUNNEL. TORNADO WINDS SQUEEZING UNDER THE OVERPASS SPEED UP BY AS MUCH AS 25 PERCENT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION...RADIO STATIONS...OR THE INTERNET FOR FURTHER UPDATES ON THIS POTENTIALLY HAZARDOUS WEATHER SITUATION. STUREY
Local storm report, Oct 24, 5:58 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
658 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM ENGLISH IN WIND DAMAGE
10/24/01 CRAWFORD TREES DOWN ON STATE ROUTE
64. REPORTED BY LOCAL
DISPATCH.Local storm report, Oct 24, 6:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
708 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM HAWESVILLE KY WIND DAMAGE
10/24/01 HANCOCK TREES DOWN IN NUMEROUS
LOCATIONS.
0650 PM TELL CITY IN WIND DAMAGE
10/24/01 PERRY 5 TREES DOWN. REPORTED BY
LOCAL DISPATCH.Local storm report, Oct 24, 6:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
720 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM HARDINSBURG IN WIND DAMAGE
10/24/01 WASHINGTON TREES DOWN ONTO COUNTY
ROAD NEAR HIGHWAY 150.
REPORTED BY LOCAL DISPATCH.Local storm report, Oct 24, 6:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
723 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM HARDINSBURG IN WIND DAMAGE
10/24/01 WASHINGTON TREES DOWN ONTO COUNTY
ROAD NEAR HIGHWAY 150.
REPORTED BY LOCAL DISPATCH.
0715 PM CORYDON IN WIND DAMAGE
10/24/01 HARRISON POWER LINES DOWN FROM
CORYDON TO MAUCKPORT.
REPORTED BY INDIANA STATE
POLICE.The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 5:28 PM CDT | Severe Thunderstorm Warning | LMK | Hancock | 32 min |
| Oct 24, 5:29 PM CDT | Severe Thunderstorm Warning | LMK | Ohio | 31 min |
| Oct 24, 5:50 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 40 min |
| Oct 24, 6:00 PM CDT | Severe Thunderstorm Warning | LMK | Ohio | 30 min |
| Oct 24, 6:12 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Grayson | 33 min |
| Oct 24, 6:26 PM CDT | Tornado Warning | LMK | Jefferson | 34 min |
| Oct 24, 6:29 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin | 46 min |
| Oct 24, 6:36 PM CDT | Severe Thunderstorm Warning | LMK | Oldham, Trimble | 34 min |
| Oct 24, 6:49 PM CDT | Severe Thunderstorm Warning | LMK | Edmonson, Warren | 46 min |
| Oct 24, 6:51 PM CDT | Severe Thunderstorm Warning | LMK | Larue, Nelson, Spencer | 44 min |
| Oct 24, 6:51 PM CDT | Severe Thunderstorm Warning | LMK | Henry, Shelby | 44 min |
| Oct 24, 6:59 PM CDT | Severe Thunderstorm Warning | LMK | Grayson, Hart | 46 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.